Hail, Scotts Bluff
- When
- June 29, 4:35 PM MST
- Where
- Scotts Bluff County, 8 mi S of Janise
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.730, -103.970
Measured 2 inch hail at the intersection of County Road X and County Road 6.
Numerous thunderstorms developed across eastern Wyoming during the afternoon of June 29th. These thunderstorms moved eastward into western Nebraska and produce some very large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Numerous thunderstorms developed across eastern Wyoming during the afternoon of June 29th. These thunderstorms moved eastward into western Nebraska and produce some very large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 29, 1:30 PM MST, 3 hours 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 230 PM MDT Sun Jun 29 2025 .KEY MESSAGES... - Strong to severe thunderstorms expected this afternoon and evening with a severe thunderstorm watch out. - Elevated fire weather conditions continue for Carbon county - Warm temperatures and daily coverage of isolated to scattered afternoon and evening showers and thunderstorms expected for Tuesday through Sunday. && .SHORT TERM /THROUGH MONDAY/... Issued at 102 PM MDT Sun Jun 29 2025 Mesoscale analysis shows an environment prime for some strong to severe thunderstorm development as of this writing, with CAPE around 1000-2000 J/kg and bulk effective shear of 20-40 knots. A severe thunderstorm watch is in effect through 9 PM tonight for areas east of and around I-25 not including Converse County. The environment is supportive of large hail and damaging wind gusts, but wind may become the more predominant threat as storms shift eastwards through the evening hours. High resolution guidance is in pretty solid agreement on this timeframe, with clustered storms departing the Nebraska Panhandle around 9-10 PM. Overnight activity should wane though a few lingering showers or weak storms may be possible for these areas through the morning hours. Ceilings may also lower and some mist or weak fog could be possible for areas including Cheyenne and Sydney, though confidence is overall low in this. For Monday a few upslope showers or storms may develop off of the high terrain in Wyoming, but probabilities are overall on the low side and we'll see this quickly wane with the setting of the sun. Otherwise today and tomorrow will be the coolest days of the period, with highs today in the 70's to 80's with widespread highs on Monday in the 70's to low 80's thanks to the cold front. That will change as we move into the long term though as summer warmth returns. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 102 PM MDT Sun Jun 29 2025 Tuesday...A warming trend develops as 700 mb temperatures rise to near 15 Celsius. Adequate moisture aloft for isolated to widely scattered late day showers and thunderstorms, mainly over and near the mountains. Wednesday...The warming trend continues as 700 mb temperatures reach 16 Celsius. Moisture availability looks less than Tuesday, thus we anticipate less shower and thunderstorm coverage. Thursday-July 4th...Similar temperatures on Thursday compared to Wednesday with 700 mb temperatures near 16 Celsius. A bit cooler for July 4th, with more cloud cover and moisture aloft. Scattered late day showers and thunderstorms each day. Saturday...Although ridging aloft builds overhead, there should still be adequate low and mid level moisture for scattered afternoon and evening showers and thunderstorms. Slightly cooler temperatures expected for most locations. Sunday...Slightly warmer as the flow aloft turns westerly. Adequate low and mid level moisture for scattered late day showers and thunderstorms, mainly east of Interstate 25. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1151 AM MDT Sun Jun 29 2025 VFR conditions will be prevalent over the next 24 hours, with a handful of exceptions. First, showers and thunderstorms are expected to develop this afternoon and impact all sites through this evening, and any storms could produce locally heavy rainfall and reduce visibilities for brief periods, alongside gusty and erratic winds. Storms could even be strong to severe from KCYS through the Nebraska terminals, with very strong winds and hail possible. Then, cloud bases will remain generally mid level at around 3-6k feet, but later tonight a lowered cloud deck could bring reduced CIGs below 1-2k feet for KCYS and KSNY. Otherwise expect clouds decks outside of this to lift, becoming mid to high level and clearing into tomorrow. Winds will be breezy through this afternoon, around 10-20 knots with gusts 20-30 knots possible outside of the aforementioned storms, weakening into tomorrow morning. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CG LONG TERM...RUBIN AVIATION...CG
Hazardous Weather Outlook National Weather Service Cheyenne WY 307 PM MDT Sun Jun 29 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-302115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 307 PM MDT Sun Jun 29 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - Severe thunderstorm watch in effect until 9 PM Sunday evening for large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY - Thunderstorms resume on Tuesday with another risk of strong to severe thunderstorms for the Nebraska Panhandle. .Spotter information statement... Spotter reports are encouraged this evening.
Preliminary Local Storm Report
National Weather Service Cheyenne WY
320 PM MDT Sun Jun 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM Tstm Wnd Gst 3 NW Arlington 41.62N 106.24W
06/29/2025 M67 MPH Carbon WY Dept of Highways
Mesonet station WY22 2.7 NW Arlington
(WYDOT). Gust was associated with decaying
showers/storms.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
332 PM MDT Sun Jun 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Hail 5 SSE Whitaker 41.35N 104.83W
06/29/2025 E1.50 Inch Laramie WY Trained Spotter
&&
CGSpecial Weather Statement
National Weather Service Cheyenne WY
411 PM MDT Sun Jun 29 2025
WYZ117-118-292245-
Central Laramie County WY-South Laramie Range Foothills WY-
411 PM MDT Sun Jun 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LARAMIE COUNTY
THROUGH 445 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Horse Creek, or 29 miles northeast of Laramie,
moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Laramie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4143 10518 4156 10519 4160 10491 4141 10490
TIME...MOT...LOC 2211Z 269DEG 12KT 4151 10509
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GoatleySpecial Weather Statement
National Weather Service Cheyenne WY
505 PM MDT Sun Jun 29 2025
WYZ103-105>107-292345-
East Platte County WY-Shirley Basin WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
505 PM MDT Sun Jun 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALBANY...WEST
CENTRAL PLATTE AND SOUTH CENTRAL CONVERSE COUNTIES THROUGH 545 PM
MDT...
At 504 PM MDT, Doppler radar was tracking a strong thunderstorm over
Windy Peak, or 31 miles south of Douglas, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Friend Park Campground, Windy Peak, Laramie Peak, Harris Park, and
Westview Circle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4223 10585 4239 10582 4239 10505 4207 10506
TIME...MOT...LOC 2304Z 276DEG 33KT 4233 10560
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RubinPreliminary Local Storm Report
National Weather Service Cheyenne WY
511 PM MDT Sun Jun 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail 4 S Hawk Springs 41.73N 104.27W
06/29/2025 M1.25 Inch Goshen WY Trained Spotter
Half dollar sized hail reported just south
of the intersection of US85 and WY313.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
517 PM MDT Sun Jun 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Hail 3 WSW Gun Barrel 41.42N 104.41W
06/29/2025 E1.75 Inch Laramie WY Trained Spotter
&&
CGThe Cheyenne radar (KCYS), 95 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
Measured 2 inch hail at the intersection of County Road X and County Road 6.
Trained Spotter reported the largest hailstones close to tennis ball sized.
Trained spotter reported half dollar sized hail.
An eight inch tree trunk snapped nearby.
There were at least 10 large trees blown over at the Scottsbluff Country Club. Several homes had broken windows due to wind driven hail.
Media also estimated 70 mph winds a few miles west of Scottsbluff Nebraska. Some trees blown over.
Trained spotter reported ping pong ball sized hail just west of Chadron Nebraska.
Reported at Chadron Airport ASOS station.
Pea to quarter sized hail on the north side of Lake Minatare. Time estimated via radar.
Report from Kings Canyon RAWS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265252, 1265253, 1265255, 1265257, 1265258, 1265256, 1265254, 1265270, 1265273, 1265271.